| Model Number |
0848 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Scar Tissue (2060); Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696)
| Date of Event |
01/01/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).B3: only event year known: 2023.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No serial number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: could you please confirm if the patient got burned? yes, the patient was burned.If yes, could you please confirm what is the severity of the burn? (please see degrees of burns below and choose one): first degree burns are minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters.Second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful.Third degree burn the burn site looks deep, whitening or blackened and charred.Plastics has evaluated the burn and determined it is a 3rd degree burn.They have the patient utilizing sylvadene right now but are potentially going to have the patient come back in for wound debridement.What medical intervention was used to treat the burn? (such as salve or stitches) they are utilizing sylvadene but the patient may come in for debridement.Besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? unknown.What is the current status of the affected (patient or user)? this procedure was removal of adenoids not a tonsillectomy.The bedsheet was under the body over the arms and the arms were tucked.Additional information received: a burn during an ent procedure and there was very limited information.The rep saw pictures.The rep met with the ent surgeon on monday morning.Saw pictures of patient days later.11 year old patient.Working in the mouth using a bovie.Used a lot of saline and the saline was running out of the mouth and onto patient.No defects on the pad.No metal that stood out.Position (they wrapped the arm in the sheet and tucked the sheet in the patient).A dime size burn on the inner side of the arm right above the elbow and the larger burn baseball size on the middle back/lower portion of right shoulder blade.Patient is laying on back.A plastic surgeon has taken a look at the burn and it was a 3rd degree burn.Possibility debridement of the burn.Not sure if any of the burns of the patients body were touching the pad.Possibly skin of the arm was touching the pad but not sure.Not 100 percent sure on procedure.The burns were noticed in recovery.The burn you could see blister on the larger burn.35 cut coag was used on the generator.For the or set up.Not a lot of information so far.Account has had pads for a while now.Use purple sani wipe.Not sure if they are rinsing or not.Draw sheet between the patient.But then they tuck the draw sheet into the bed to keep the arms tight.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: is the megadyne pad currently being used in the facility.If no, why not? are there any photos of the burn (s) that you could share with us in regards to the burn? all photos please.If yes, please send to (b)(4).Is there any damage(s) noted on the pad? if yes, where are they and what is the description of the damage(s)? are there photos that can be shared of the pad? if yes, please send to (b)(4).What is the serial number of the pad? how long has the account been using mega soft? does the surgeon believe there is an alleged deficiency to the pad that led to patient burn and if so why? was the reported issue at the pad site or alternate site? besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? what is the current status of the patient? how long did the surgical procedure last? was the pad rinsed with water and let dry before this surgical procedure? how was the patient positioned? is it possible the patient was in contact with a metal portion of the or table? if yes, what part of the body was touching the metal portion.How was the room set up to include patient set up and where was the pad in relation to the patient? were there liquids used in prep? what skin preparation regiment was utilized for the procedure? was urine or other fluids detected in the field after surgery? was there any patient warming blankets used? ¿ if yes, what warming device and/or blankets were used and what is the location in relation to the patient? what temperature setting was used on the warming device(s)? what generator was being used? what power levels was generator set to? was there any diminished effect of the generator noted during the surgery? what monopolar disposables were used during the procedure? how many generators were connected? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that after a removal of adenoids, a burn was discovered on the patients back.
Additional Manufacturer Narrative
(b)(4).Date sent: 9/22/2023.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.The pad and two cables were returned for analysis.Visual inspection showed discoloration on the top surface of the pad this does not affect the functionality or performance.The pad and cables were connected to the generator and worked as expected.An electrical test was performed and no anomalies were found.The event described could not be confirmed as the device was returned without detectable damage.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Additional analysis was performed and the results were: the pad was x-rayed and ct scanned by (b)(6).The scans were not conclusive as it wasn¿t possible to get enough resolution to see the inner conductive wire of the pad.Due to this, no assessment of the pad could be made from these scans.
Additional Manufacturer Narrative
(b)(4).Date sent: 6/27/2023.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.The pad and two cables were returned for analysis.Visual inspection showed discoloration on the top surface of the pad this does not affect the functionality or performance.The pad and cables were connected to the generator and worked as expected.An electrical test was performed and no anomalies were found.The event described could not be confirmed as the device was returned without detectable damage.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device sn: (b)(6) and no non-conformances were identified.Additional information was requested, and the following was obtained: patient was 3 not 11.Is the megadyne pad currently being used in the facility.¿ if no, why not are there any photos of the burn (s) that you could share with us in regards to the burn? all photos please.¿ if yes, please send toc is there any damage(s) noted on the pad? no ¿ if yes, where are they and what is the description of the damage(s)? the pad has been shipped in for analysis are there photos that can be shared of the pad? they are still trying to get approval from the hospital to release photos ¿ if yes, please send to productcomplaint1@its.Jnj.Com what is the serial number of the pad? how long has the account been using mega soft?[hs[1] 10 years does the surgeon believe there is an alleged deficiency to the pad that led to patient burn and if so why? yes.She believes this was a routine set up with no deviation from standard surgical procedure was the reported issue at the pad site or alternate site? unknown besides the burn, did the patient experience any adverse consequence due to the issue? no are there any anticipated long-term effects from the burn or injury? long term care and possible surgical intervention what is the current status of the patient? doing better ¿ meeting with a burn plastic surgeon how long did the surgical procedure last? 9 minutes was the pad rinsed with water and let dry before this surgical procedure? no how was the patient positioned? on their back with a draw sheet over the pad is it possible the patient was in contact with a metal portion of the or table? if yes, what part of the body was touching the metal portion.No the patient was not in contact with the metal bed how was the room set up to include patient set up and where was the pad in relation to the patient? patient on back medgayne pad from shoulders to the trunk, mayo stand draped over the patient.The mayo stand is pushed out of the way when she is done utilizing the bovie.Anesthesia machine at head.Nothing going across the trunk or the back.Wires for bovie going across the top/center of sternum to curve to generators.Ekg right shoulder let shoulder and left chest.Sticker site on right shoulder was fine.Were there liquids used in prep? no prep used ¿ saline on the field what skin preparation regiment was utilized for the procedure? no prep was urine or other fluids detected in the field after surgery? no urine ¿ minimal saline splashed was there any patient warming blankets used? bear hugger used ¿ if yes, what warming device and/or blankets were used and what is the location in relation to the patient? what temperature setting was used on the warming device(s)? not sure what generator was being used? unknown what power levels was generator set to? 35/35 only coag used was there any diminished effect of the generator noted during the surgery? no what monopolar disposables were used during the procedure? (b)(4) (medtronic) and e2505 valley lab foot switch french.How many generators were connected? (b)(4).
Additional Manufacturer Narrative
(b)(4).Date sent: 9/27/2023.
Additional Manufacturer Narrative
(b)(4).Date sent: 9/27/2023.See attachment.
Additional Manufacturer Narrative
(b)(4).Date sent: 3/14/2024.
Additional Manufacturer Narrative
(b)(4).Date sent: 7/17/2024.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Photo analysis: this is an analysis of a set of images submitted for evaluation.A series of images in pdf format were submitted for evaluation, representing the patient's right upper back (one image included the right upper arm).The photos are associated with (b)(4) and were taken between (b)(6) 2023, and (b)(6) 2023 according to the image tags.In the first photo dated (b)(6) 2023, a tear-shaped skin lesion is visible on the patient's right shoulder blade area.The center of the skin lesion is pale to white, and the surrounding skin is red to dark red.No significant swelling or blistering was observed.Skin lesions look like full-thickness thermal burns (third degree).Additionally, a small burn area was visible on the back of the right upper arm.Due to the poor quality of the image, the burns may have been second degree, but there are no further images after (b)(6) 2023 showing the right arm area.In multiple photos taken between (b)(6) and (b)(6), the central area of the skin wound on the right scapula appears burnt, and the surrounding area begins to heal.A total of 13 photos were taken between (b)(6) and (b)(6) 2023, showing the healing process of the skin wound on the right scapula.By (b)(6) 2023, photo showed evidence of scar tissue formation.In the remaining photos taken between (b)(6) 2023, and (b)(6) 2023, hypertrophic scarring is visible within the original wound area.No conclusion could be reached as to how this issue occurred through photo analysis.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.Because the instrument was not returned our evaluation is limited.Additional information received: patient and his mother alleges patient underwent adenoidectomy with bilateral ear tubing which was successful; however, when the patient was in recovery was noted to have suffered two burns, one on his right arm (5cm x 5cm) and the other a ¿baseball size burn¿ on his right scapula (3cm x 1.5cm).The burns have been treated with ointments and steroid tape that will be used for one year.
Additional Manufacturer Narrative
(b)(4).Date sent: 8/21/2024.